Texas, 2008

Tornadoes and Hail in Texas, June 21, 2008

June 21, 2008 · NWS HGX · 13 events in 7 counties and zones

A strong line of southwestern-moving thunderstorms created severe weather across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A strong line of southwestern-moving thunderstorms created severe weather across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 21, 12:21 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 21, 12:21 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
121 PM CDT SAT JUN 21 2008

.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG AND AHEAD
OF THE WEAK SOUTHWARD MOVING FRONTAL BOUNDARY ACROSS OUR NORTHERN COUNTIES
AND FURTHER SOUTHWARD ALONG THE IMMEDIATE COAST AND A LITTLE BIT INLAND
WHERE A SEABREEZE FRONT CONTINUES TO TRY TO GET ORGANIZED. EXPECT ACTIVITY
TO CONTINUE TO DEVELOP ACROSS MUCH OF SOUTHEAST TEXAS THIS AFTERNOON.
SOME STORMS COULD BECOME SEVERE...AND LOCALLY HEAVY RAINFALL IS POSSIBLE
(SEE THE UPDATED HAZARDOUS WEATHER OUTLOOK). ACTIVITY SHOULD BEGIN TO
WIND DOWN THIS EVENING WITH THE LOSS OF DAYTIME HEATING.  42/45
&&

.PREV DISCUSSION... /ISSUED 1156 AM CDT SAT JUN 21 2008/

AVIATION...
A FAIR AMOUNT OF UNCERTAINTY CONCERNING AFTERNOON INLAND
CONVECTION. ISOLATED OFFSHORE THUNDERSTORMS...WITH NO DISCERNIBLE
SEA BREEZE DEVELOPMENT AS OF 17Z...HAS PUT SOME DOUBT INTO WHETHER
HUBS WILL SEE ANY SIG CONVECTION THROUGH THIS EVENING. 18Z TAF
PACKAGE WILL HANG ONTO THE IDEA THAT...DUE TO EFFICIENT INLAND
HEATING AND VICINITY BOUNDARY INTERACTIONS WITHIN AN UNSTABLE
ENVIRONMENT PER MORNINGS RAOBS...NORTHERN AND CENTRAL HUBS WILL
EXPERIENCE LATE AFTERNOON CBS WITH POSSIBLE VCTS/SH. HUBS SOUTH OF
HOUSTON METRO MAY SEE ACTION LATER IN THE EVENING...AND QUITE
POSSIBLY...PAST MIDNIGHT INTO EARLY SUNDAY...AS TODAYS OFFSHORE
CONVECTION MAY TAKE AWAY INFLOW FROM ANY DEVELOPING CBS BUT...WITH
A LINGERING NEAR-STATIONARY FRONT PARALLELING THE COAST AND GULF
STORM OUTFLOW BOUNDARIES DRIFTING INLAND...BOUNDARY INTERACTION
WITH A WEAK NOCTURNAL LAND BREEZE MAY AID IN FIRING OFF EARLY
MORNING -TSRA OVER OR AROUND THE ISLAND. FOR WHAT IT IS
WORTH...MODELING DOES SUGGEST ENHANCED (NEAR) COASTAL
PRECIPITATION IN THE OVERNIGHT HOURS. 31

PREV DISCUSSION... /ISSUED 937 AM CDT SAT JUN 21 2008/

DISCUSSION...
THE COMBINATION OF DAYTIME HEATING...THE SEABREEZE FRONT...POSSIBLE
OUTFLOW BOUNDARIES FROM ACTIVITY OFF TO OUR EAST IN THE BEAUMONT AREA
AND A SLOWLY SAGGING FRONTAL BOUNDARY ENTERING THE AREA FROM THE NORTH
WILL LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS
PORTIONS OF SOUTHEAST TEXAS. IT STILL LOOKS LIKE THE GREATEST CONCENTRATION
SHOULD BE AROUND AND SOUTH OF THE I-10 CORRIDOR THIS AFTERNOON AND EARLY
THIS EVENING. 12Z LCH SOUNDING IS UNSTABLE...AND AN EXPECTED SLOW STORM
MOTION WILL BE SUPPORTIVE OF SOME LOCALLY HEAVY RAINFALL. POSSIBLE SEVERE
STORMS AND THE CHANCE FOR SOME LOCALLY HEAVY RAINFALL ARE ALREADY COVERED
IN THIS MORNINGS HAZARDOUS WEATHER OUTLOOK.

PERHAPS TODAY WILL BE THE DAY THAT GALVESTONS SCHOLES INTERNATIONAL
AIRPORT FINALLY RECEIVES MORE THAN 0.01 INCHES OF RAIN? GLSS RAINFALL
TOTAL FOR THE MONTH (THROUGH THE 20TH) IS 0.08 INCHES. IF NO MORE RAINFALL
IS RECORDED THROUGH THE END OF THE MONTH...THE 0.08 INCHES WILL RANK
AS THE 5TH DRIEST JUNE ON RECORD (DRIEST EVER IS A TRACE SET IN 1907
AND THE 10TH DRIEST EVER IS 0.34 INCHES SET IN 1896).  42

PREV DISCUSSION... /ISSUED 351 AM CDT SAT JUN 21 2008/

DISCUSSION...
NOT MANY CHANGES TO THE ONGOING PACKAGE THIS MORNING. WEAK FRONTAL
BOUNDARY/WIND SHIFT WILL SAG INTO THE REGION TODAY. THIS ALONG
WITH ADEQUATE MOISTURE...DAYTIME HEATING AND THE SEABREEZE WILL
PROVIDE FOR ANOTHER CHANCE OF SCT SHRA/TSTMS TODAY. CANNOT RULE
OUT SOME LOCALIZED HEAVY RAINFALL/SEVERE STORMS WITH CELL MOTIONS
<8KT ALONG WITH POSSIBLE BOUNDARY COLLISIONS. SOUTHERN HALF OF CWA
SHOULD AGAIN SEE THE BETTER SHOT OF THIS OCCURRING. WILL COVER
THIS IN THE MORNING HWO.

THE DIFFUSE FRONT SHOULD MEANDER THRU THE AREA OVERNIGHT AND PULL
UP NEARLY STATIONARY SOMEWHERE AROUND THE I-10 CORRIDOR ON SUNDAY
AND CONTINUE TO PROVIDE A FOCUS FOR SCT PRECIP. FRONT WILL WASH
OUT SUN NIGHT.

H5 RIDGE RETROGRADES A BIT AND FLATTENS EARLY NEXT WEEK LEAVING A
GENERAL WEAKNESS SITUATED ALONG THE THE TX/MEXICO COASTLINE INTO
THE MIDDLE PART OF NEXT WEEK. LATEST MODEL RUNS SHOW FAIRLY MEAGER
AVAILABLE MOISTURE (PW 1.2-1.5) SO WOULD JUST EXPECT SOME
ISOLATED AFTN/EVNG PRECIP ASSOCIATED WITH THE SEABREEZE DURING
THIS TIMEFRAME. QUICK GLANCE AT ENSEMBLES INDICATE THIS PATTERN
MAY PERSIST INTO THE 1ST WEEK OF JULY.  47

AVIATION...
FCST FOR THE DAY REMAINS TRICKY AS WE ARE WATCHING YET ANOTHER CLUS-
TER OF STORMS MOVING DOWN IN THIS DIRECTION FROM THE NORTH. ATTM SEE
NO REASON TO DEVIATE MUCH FROM THE FCSTS OF THE LAST FEW DAYS...THAT
IS VCTS DURING THE AFTN TIMEFRAME. 41

MARINE...
NOT TOO MANY CHANGES FOR THE MARINE FCST THIS MORNING. SEAS/WINDS TO
REMAIN IN THE FLAT/LIGHT SIDE THROUGH THE WEEKEND WITH THE EXCEPTION
BEING AREAS IN/NEAR TSRA. CURRENTLY WATCHING SOME DEVELOPMENT ACROSS
THE NEARSHORE WATERS SOUTH OF GLS BAY. ADDITIONAL STORMS POSSIBLE BY
THE LATE AFTN AS ANOTHER DISTURBANCE MOVES DOWN OFF THE CNTRL PLAINS
TOWARD US. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      94  70  96  71  95 /  30  30  10  10  10
HOUSTON (IAH)              97  71  95  72  95 /  40  30  20  10  20
GALVESTON (GLS)            91  78  90  78  91 /  30  30  30  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
Hazardous weather outlook, Jun 21, 12:10 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
110 PM CDT SAT JUN 21 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
110 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH
EARLY THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTHWARD INTO THE REGION
THIS AFTERNOON. THIS FRONT ALONG WITH ADEQUATE MOISTURE...DAYTIME HEATING
AND THE SEABREEZE WILL PROVIDE FOR ANOTHER CHANCE OF SCATTERED SHOWERS
AND THUNDERSTORMS. SOME OF THE STRONGER THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY
WEATHER THREAT. STORM MOTIONS HAVE THE POTENTIAL TO BE SLOW...SO THE
STRONGER CELLS MAY PRODUCE LOCALIZED 2 TO 3 INCH RAINFALL AMOUNTS. THIS
ACTIVITY IS EXPECTED TO WEAKEN DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DIFFUSE FRONT IS EXPECTED TO STALL SOMEWHERE NEAR THE INTERSTATE
10 CORRIDOR ON SUNDAY AND PROVIDE ANOTHER SHOT OF SCATTERED SHOWERS
AND THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY. OTHERWISE...HAZARDOUS
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

The radar

The Houston radar (KHGX), 138 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 funnel cloud, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 21, 1:40 PM CST
Where
Polk County, 0.91 mi NW of Livingston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.710, -94.940

A strong thunderstorm wind gust was estimated at the sheriff's office in Livingston.

Hail, Wharton

When
June 21, 4:28 PM CST
Where
Wharton County, 0.69 mi S of Boling
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.260, -95.950

Golf ball size hail was observed on FM 1096 one mile from FM 1301.

Tornado, Harris

When
June 21, 5:04 PM CST to 5:10 PM CST
Where
Harris County, 1.67 mi N of Almeda to 1.13 mi NNE of Almeda
Rating
EF0
Path length
1.02 mi
Path width
50 yd
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
29.624, -95.432

An EF0 tornado produced damage to residential and mobile homes near the intersection of Darlinghurst and Fleetwood Streets and also near the intersection of Almeda and Fuqua Roads. Two homes were damaged on Fleetwood with one roof blown completely off and large trees being downed. There were also large tree limbs down across the entire area.

Hail, Harris

When
June 21, 5:20 PM CST
Where
Harris County, 0.92 mi SE of Strang
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.670, -95.040

Nickel size hail was observed in La Porte.

Thunderstorm Wind, Fort Bend

When
June 21, 5:25 PM CST
Where
Fort Bend County, 2.27 mi NE of Dewalt
Measured
59 kt (68 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
29.570, -95.540

Three homes sustained roof damage at the intersection of Grand Park and Honeysuckle.

Funnel Cloud, Brazoria

When
June 21, 5:30 PM CST
Where
Brazoria County, 0.69 mi S of Pearland
Reported by
Trained Spotter
Coordinates
29.560, -95.280

A funnel cloud was sighted near the intersection of Highway 288 and FM 518.

Hail, Brazoria

When
June 21, 5:40 PM CST
Where
Brazoria County, 0.69 mi S of Pearland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
29.560, -95.280

Penny size hail occurred in the city of Pearland.

Thunderstorm Wind, Brazoria

When
June 21, 5:40 PM CST
Where
Brazoria County, 0.69 mi S of Pearland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
29.560, -95.280

A strong thunderstorm wind gust occurred in the city of Pearland.

Funnel Cloud, Galveston

When
June 21, 5:45 PM CST
Where
Galveston County, 4.69 mi WNW of League City S S Arpt
Reported by
Law Enforcement
Coordinates
29.510, -95.200

A funnel cloud was sighted near FM 518 in Friendswood.

Funnel Cloud, Galveston

When
June 21, 5:55 PM CST
Where
Galveston County, 0.9 mi WNW of League City
Reported by
Amateur Radio
Coordinates
29.503, -95.115

A funnel cloud was sighted near the intersection of FM 518 and Interstate 45.

Hail, Fort Bend

When
June 21, 6:05 PM CST
Where
Fort Bend County, 0.6 mi W of Needville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.400, -95.840

Penny size hail was observed in the town of Needville.

Funnel Cloud, Jackson

When
June 21, 8:08 PM CST
Where
Jackson County, 0.6 mi E of Morales
Reported by
Public
Coordinates
29.130, -96.760

Two funnel clouds were observed just south of the town of Morales.

Tornado, Jackson

When
June 21, 8:15 PM CST
Where
Jackson County, 4.52 mi NNW of Matilda
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
29.030, -96.710

An EF0 tornado took the roof off of a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118219, 118234, 118253, 118221, 118223, 118225, 118226, 118229, 118231, 118233, 118236, 118237, 118240.